Iowa, 2011Tornadoes and Flash Flood in Iowa, May 25, 2011
May 25, 2011 · NWS DVN · 7 events in 3 counties and zones
A low pressure system brought showers and thunderstorms to eastern Iowa, northeast Missouri, and northwest Illinois during the afternoon and evening of May 25. Heavy rain fell across portions of southeast Iowa and northwest Illinois, with many areas receiving more than one inch of rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $330,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system brought showers and thunderstorms to eastern Iowa, northeast Missouri, and northwest Illinois during the afternoon and evening of May 25. Heavy rain fell across portions of southeast Iowa and northwest Illinois, with many areas receiving more than one inch of rain. This caused some flooding to occur in areas where the heaviest rain fell. Damaging winds, large hail, and a few tornadoes were also reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 2:36 AM CST, 9 minutes earlier.
Area forecast discussion, May 25, 2:36 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 AM CDT WED MAY 25 2011
.SYNOPSIS...
A SURFACE AND UPPER LOW WERE LOCATED OVER CENTRAL KS EARLY THIS
MORNING. A WARM FRONT EXTENDING EAST FROM THE SURFACE LOW THROUGH
NORTHERN MO. REGIONAL RADAR COMPOSITES EARLY THIS MORNING SHOWED A
NORTH-SOUTH ORIENTED BAND OF TSRA THROUGH EASTERN MO INTO
SOUTHEAST IOWA. INDIVIDUAL CELLS IN THE LINE WERE MOVING NNE.
&&
.SHORT TERM...TODAY AND TONIGHT...
SURFACE AND UPPER LOW TO TRACK EAST THROUGH NORTHERN MO TODAY AND
THIS EVENING. TSRA TO CONTINUE TO SPREAD NORTH AND EAST OVER THE
CWFA THIS MORNING AND WILL CONTINUE INTO LATE TONIGHT. THERE MAY
BE A BREAK IN THE PRECIPITATION IN THE SOUTH LATE THIS
MORNING/EARLY THIS AFTERNOON AS SOME MID LEVEL DRY AIR WRAPS IN.
MAIN SEVERE THREATS WILL BE EARLY THIS MORNING IN THE SOUTH AND
THE SOUTHEAST LATE THIS AFTERNOON AND THIS EVENING. WITH THE
SURFACE WARM FRONT JUST TO OUR SOUTH THIS MORNING THERE IS A
TORNADO THREAT BUT STORMS ARE ALSO BEING MONITORED FOR HAIL/WIND
WITH REFLECTIVITIES SPIKING INTO THE MID AND UPPER 60S AT TIMES.
THIS AFTERNOON THE DRY SLOT MAY ALLOW THE SOUTHEASTERN CWFA TO
DESTABILIZE. IF THIS OCCURS IT WILL GIVE THE SOUTHEAST AREAS A
RENEWED THREAT OF SEVERE STORMS JUST AHEAD OF THE SURFACE AND
UPPER LOWS WITH A THREAT OF HAIL AND WIND...AND POSSIBLE
TORNADOES.
HEAVY RAIN IS CURRENTLY IN PROGRESS IN THE SOUTH. AGAIN THERE MAY
BE A MID DAY BREAK BUT TSRA/HVY RAIN SHOULD REDEVELOP LATE THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. 1 AND 3 HOUR FLASH FLOOD
GUIDANCE OVER PARTS OF THE SOUTHERN FOURTH CWA WERE IN THE 1.5 TO
2 INCH RANGE. WITH THE HIGH PW/S...STRONG FORCING AND POTENTIAL
FOR REPEAT STORMS...HAVE ISSUED A FLASH FLOOD THROUGH 1 AM TONIGHT
GENERALLY ALONG AND SOUTH OF A FAIRFIELD GALESBURG LINE.
SURFACE/UPPER SYSTEM WILL BE PULLING AWAY FROM THE CWFA LATE
TONIGHT WITH THE SIGNIFICANT SHRA/TSRA MOVING OUT OF THE AREA. WE
WILL ALSO SEE STRONG EAST WINDS DEVELOPING OVER THE NORTH HALF OF
THE CWFA TONIGHT. EASTERLY WINDS OF 25 TO 30+ MPH WITH GUSTS CLOSE
TO 40 MPH WILL BE POSSIBLE. COLD AIR SPILLING INTO THE CWFA
TONIGHT WILL DROP TEMPS INTO THE MID 40S NORTH TO MID 50S SOUTH.
..DLF..
.LONG TERM...THURSDAY THROUGH TUESDAY...
OVERALL...MODEL INITIALIZATION WAS POOR ESPECIALLY IN REGARDS TO LOW
LEVEL MOISTURE. THE WRF SEEMS TO HAVE INITIALIZED THE LOW LEVEL
MOISTURE A LITTLE BETTER THAN THE OTHER MODELS.
DIAGNOSTICS/VERIFICATION OF THE MODELS THROUGH 06Z SHOW A AVERAGE
REPRESENTATION OF THE GENERAL SYNOPTIC FEATURES.
A DEFORMATION ZONE SHOULD BE ACROSS THE CWFA AT SUNRISE THURSDAY
KEEPING RAIN GOING ACROSS THE AREA. AS THE UPPER LOW MOVES EAST
DURING THE DAY RAIN INTENSITY AND COVERAGE SHOULD DECREASE FROM WEST
TO EAST. CLOUDS/RAIN WILL HELP SUPPRESS TEMPERATURES BELOW NORMAL.
LINGERING SHRA ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING
THURSDAY NIGHT AND THEN END AS CANADIAN HIGH PRESSURE BUILDS INTO
THE AREA. THE AMOUNT OF CLEARING AND WIND SPEEDS WILL BE KEY TO HOW
COLD IT GETS. HOWEVER...THE POSSIBILITY DOES EXIST FOR SOME PATCHY
FROST IN THE FAVORED COLD AREAS OF NORTHWEST ILLINOIS.
DRY CONDITIONS WILL BE SEEN FRIDAY MORNING AS THE HIGH SLOWLY MOVES
EAST. THERE ARE QUESTIONS REGARDING THE PRECIP CHANCES FRIDAY
AFTERNOON WHICH ARE RELATED TO THE AMOUNT/DEPTH OF THE DRY AIR
ACROSS THE AREA AND HOW FAST RETURN FLOW GETS MOISTURE INTO THE
AREA. RIGHT NOW SCHC/CHC POPS HAVE BEEN PLACED WEST OF THE
MISSISSIPPI WITH THE EXPECTATION THAT IF ANY PRECIP DOES DEVELOP IT
WOULD BE MID TO LATE FRIDAY AFTERNOON.
MCS/LIFT TOOLS INDICATE CONVECTION SHOULD DEVELOP/ADVECT INTO THE
CWFA FRIDAY NIGHT AS A SHORTWAVE PASSES TO THE NORTH OF THE AREA.
THIS PRECIP MAY BE IN THE FORM OF AN MCS. HAVE GONE WITH CHC POPS
FOR NOW WITH THE HIGHEST ACROSS THE NORTHERN CWFA.
SATURDAY ON...
SOUTHWEST FLOW ALOFT IS IN PLACE AS THE LONGWAVE TROF ON THE EAST
COAST HAS RETROGRADED WEST. AT THE SAME TIME A HEAT DOME IS BUILDING
OVER THE SOUTHEAST CONUS.
AN MCS MAY BE ONGOING ACROSS THE CWFA SATURDAY MORNING BEFORE
DISSIPATING. A WARM FRONT THEN PUSHES NORTH THROUGH THE AREA DURING
THE AFTERNOON. MCS AND PROXIMITY OF THE FRONT SATURDAY THROUGH
SUNDAY NIGHT IS EXPECTED TO PROVIDE A FOCUS FOR ADDITIONAL RAIN
CHANCES.
THE HEAT DOME CONTINUES TO EXPAND ON MONDAY AND PUSHES THE FRONT
NORTH OF THE AREA. TEMPERATURES WELL ABOVE NORMAL ARE EXPECTED
MONDAY AND MONDAY NIGHT WITH POSSIBLE HUMID CONDITIONS.
A COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA TUES/TUES NIGHT.
MOISTURE WILL BE AVAILABLE BUT THERE ARE QUESTIONS AS TO HOW MUCH OF
A CAP WILL BE IN PLACE. ADDITIONALLY...IF THE UPPER RIDGE BUILDS
INTO THE OHIO VALLEY AS SUGGESTED BY SOME MODELS THE FRONT MAY NOT
GET TO THE CWFA. MODEL CONSENSUS GIVES SCHC/CHC POPS FOR THIS TIME
PERIOD.
..08..
&&
.AVIATION...
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY EXPECTED FOR MUCH OF
TODAY AND TONIGHT. CONDITIONS WILL BE DETERIORATING THIS MORNING
AND SHOULD REMAIN IN MVFR/IFR CATEGORIES MOST OF THIS AFTERNOON
AND TONIGHT. STRONG EAST TO NORTHEAST WINDS WILL BE DEVELOPING
ALONG AND NORTH OF I80 BY THIS EVENING AND WILL CONTINUE
OVERNIGHT. EASTERLY WINDS COULD GUST AT TIMES TO AROUND 35KTS
ESPECIALLY AT KCID/KDBQ AND KMLI. ..DLF..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DES MOINES-HENRY IA-
JEFFERSON-LEE-VAN BUREN.
IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR HANCOCK-HENDERSON-
MCDONOUGH-WARREN.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLARK-SCOTLAND.
&&
DLF/08Hazardous weather outlook, May 24, 3:37 AM CST, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CDT TUE MAY 24 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
437 AM CDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA THIS
AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD AFTER MIDNIGHT SOUTH OF INTERSTATE 80. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH
INTERSTATE 80 FROM LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY
MORNING.
A WEAK COLD FRONT SAGGING SOUTH THROUGH AREA TODAY WILL PROVIDE A FOCUS
FOR THUNDERSTORM ACTIVITY OVER AREAS ALONG AND SOUTH OF AN
OTTUMWA...MACOMB LINE LATE THIS AFTERNOON AND THIS EVENING. A
SEVERE STORM IS POSSIBLE IN THIS AREA...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. AFTER MIDNIGHT THUNDERSTORMS
ARE EXPECTED TO INCREASE SOUTH OF INTERSTATE 80 WITH SOME SEVERE
STORMS POSSIBLE. THE MAIN SEVERE WEATHER THREATS WILL CONTINUE TO BE
DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA. THERE IS A
NEAR DAILY CHANCE OF THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS
POSSIBLE WEDNESDAY INTO WEDNESDAY EVENING.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ON
WEDNESDAY. THE RISK AREA IS EAST OF AN OTTUMWA IOWA...TO QUAD
CITIES...TO STERLING ILLINOIS LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
EARLY WEDNESDAY MORNING FOR AREAS SOUTH OF INTERSTATE 80.
DLF/08
In the hours before
Special weather statement, May 25, 1:20 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 AM CDT WED MAY 25 2011
IAZ098-099-ILZ025-034-035-MOZ009-010-250830-
CLARK-HANCOCK-HENDERSON-LEE-MCDONOUGH-SCOTLAND-VAN BUREN-
220 AM CDT WED MAY 25 2011
...STRONG THUNDERSTORMS MOVING IN...
AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF RUTLEDGE TO 57 MILES SOUTH OF AUGUSTA...MOVING NORTHEAST AT 30
MPH.
* THE THUNDERSTORMS WILL BE NEAR A KEOSAUQUA...MACOMB LINE BETWEEN
330 AM AND 4 AM.
ONE HALF INCH TO PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF
HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
4030 9235 4040 9235 4061 9229 4061 9219
4088 9217 4052 9044 4027 9045 4028 9090
4019 9091
TIME...MOT...LOC 0717Z 211DEG 25KT 4021 9225 3941 9085
DLFLocal storm report, May 25, 2:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM HEAVY RAIN 1 N KEOSAUQUA 40.75N 91.96W
05/25/2011 M0.40 INCH VAN BUREN IA TRAINED SPOTTER
OCCURRED IN 15 MINUTES.
&&Event by event
2 tornado, 1 lightning, 1 flash flood, 1 thunderstorm wind, 1 hail, 1 strong wind. Local standard time, as filed.
Lightning, Washington
- When
- May 25, 2:45 AM CST
- Where
- Washington County, 2.88 mi W of Ainsworth
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 41.284, -91.625
Lightning struck an old abandoned farm house setting it on fire during the early morning of May 25. The house was a complete loss.
Flash Flood, Des Moines
- When
- May 25, 3:40 PM CST to 4:40 PM CST
- Where
- Des Moines County, 1.01 mi WNW of Lenox Park to 0.65 mi S of West Burlington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.835, -91.148
Heavy rains resulted in some flash flooding of Highway 61 and other roads near Fun City in Burlington, IA during the early evening of May 25.
Tornado, Des Moines
- When
- May 25, 3:45 PM CST to 4:00 PM CST
- Where
- Des Moines County, 3.31 mi ENE of Augusta to 1.74 mi ESE of Beaverdale
- Rating
- EF1
- Path length
- 4.83 mi
- Path width
- 100 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.774, -91.225
The tornado damage included snapped trees, broken large tree limbs, two broken power poles, a destroyed shed, and two over-turned railroad box cars.
Thunderstorm Wind, Des Moines
- When
- May 25, 3:58 PM CST
- Where
- Des Moines County, 1.71 mi ENE of Beaverdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.860, -91.190
Wind gusts estimated to be 60 mph were observed about 5 miles northwest of Burlington, IA at 458 pm CDT May 25.
Hail, Des Moines
- When
- May 25, 3:59 PM CST
- Where
- Des Moines County, 1.71 mi ENE of Beaverdale
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.860, -91.190
Tornado, Des Moines
- When
- May 25, 4:00 PM CST to 4:15 PM CST
- Where
- Des Moines County, 3.05 mi S of Dodgeville to 0.52 mi N of Dodgeville
- Rating
- EF1
- Path length
- 3.57 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.906, -91.181
The tornado damage included some snapped trees and the destruction of a small barn and outbuilding.
Strong Wind, Cedar
- When
- May 25, 7:24 PM CST
- Where
- Cedar forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Gusty winds around 35 mph and a rotting core caused a tree to fall across both lanes of Main Street in West Branch, IA at 824 pm CDT May 25. The tree fell onto some cable and power lines near the intersection of Main St and North Maple.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 25, 201120 injured · $4.0 million · EF2 · 23 events
- Tornadoes and Hail in Missouri, May 25, 20112 injured · $1.2 million · EF3 · 29 events
- Tornadoes and Flash Flooding in Ohio, May 25 to 27, 2011$90 million · EF1 · 115 events
- Tornadoes and Hail in Illinois, May 25, 2011$5.7 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Illinois, May 25, 2011$1.5 million · EF2 · 63 events
- Tornadoes and Damaging Winds in Alabama, May 25, 20111 injured · $962,000 · EF2 · 31 events
- Tornadoes and Damaging Winds in Indiana, May 25, 20111 injured · $500,000 · EF2 · 17 events
- Tornadoes and Hail in Ohio, May 25 to 26, 20112 injured · $530,000 · EF1 · 79 events
- Tornadoes in California, May 25, 2011$870,000 · EF2 · 3 events
- Tornadoes and Hail in Indiana, May 25, 2011$330,000 · EF2 · 14 events
- Tornado and Hail in Arkansas, May 25, 2011$260,000 · EF2 · 5 events
- Tornadoes and Hail in Kentucky, May 25, 2011$2.3 million · EF0 · 53 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317390, 317076, 293771, 317065, 317068, 293774, 317419.